Alert archive / Kentucky / Flash Flood Warnings in 2003
Flash Flood Warning 50, NWS Louisville, KY
NWS Louisville, KY issued this flash flood warning at Sep 3, 2003, 9:09 PM CDT for Barren County, Kentucky. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 3, 2003, 9:09 PM CDT (02:09 UTC)
- Expired
- Sep 3, 2003, 11:15 PM CDT
- In force
- 2 hr
- Issued by
- NWS Louisville, KY
- Area
- Counties, with a storm outline in the text
County Barren County, KY
The radar
The Nashville radar (KOHX), 94 km from the middle of the area, began a volume at 02:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 2.2 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1635 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 558 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 40 m²/s²
- 0-3 km storm-relative helicity
- 61 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.4
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KLMK 040210
FFWLMK
KYC009-040415-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
909 PM CDT WED SEP 3 2003
THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A
* FLASH FLOOD WARNING FOR...
BARREN COUNTY IN SOUTH CENTRAL KENTUCKY
* UNTIL 1115 PM CDT
* AT 909 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY
RAIN OVER FINNEY...OR ABOUT 22 MILES EAST OF BOWLING GREEN...MOVING
SOUTHEAST AT 10 MPH.
* SOME LOCATIONS IN THE WARNING INCLUDE GLASGOW...FLOODING HAS BEEN
REPORTED IN BOTH PARK CITY AND CAVE CITY...ADDITIONAL RAINFALL
AMOUNTS OF UP TO THREE INCHES IS POSSIBLE WITHIN THE NEXT TWO HOURS.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. DO NOT DRIVE THROUGH FLOODED
ROADWAYS...IT MAY BE DIFFICULT TO JUDGE THE ACTUAL DEPTH OF THE
WATER. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE TO HIGHER
GROUND TO ESCAPE FLOOD WATERS.
REPORT FLOODING TO YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY WILL
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
LOUISVILLE.
LAT...LON 3707 8608 3693 8618 3674 8598 3685 8575
3704 8577
$$
SCHOTT2 follow-up statements
000 WGUS73 KLMK 040324 FFSLMK KYC009-040415- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE LOUISVILLE KY 1020 PM CDT WED SEP 3 2003 ...A FLASH FLOOD WARNING CONTINUES UNTIL 1115 PM CDT FOR BARREN COUNTY IN SOUTH CENTRAL KENTUCKY... AT 1015 PM CDT LAW ENFORCEMENT OFFICIALS REPORTED SEVERAL ROADS COVERED WITH WATER COUNTYWIDE. RAINFALL RATES CONTINUE TO BE HIGH ACROSS THE SOUTHWESTERN PORTION OF THE COUNTY...WITH SATURATED SOIL ADDED RUNOFF FROM THESE STORMS WILL CONTINUE THE FLOODING PROBLEMS. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODS AND FLASH FLOODS. DO NOT DRIVE THROUGH FLOODED ROADWAYS...IT MAY BE DIFFICULT TO JUDGE THE ACTUAL DEPTH OF THE WATER. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE TO HIGHER GROUND TO ESCAPE FLOOD WATERS. REPORT FLOODING TO YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN LOUISVILLE. $$ SCHOTT
000 WGUS73 KLMK 040411 FFSLMK KYC009-040500- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE LOUISVILLE KY 1105 PM CDT WED SEP 3 2003 ...THE FLASH FLOOD WARNING WHICH WAS IN EFFECT UNTIL 1115 PM CDT FOR BARREN COUNTY IN SOUTH CENTRAL KENTUCKY WILL BE ALLOWED TO EXPIRE... THE STORM THAT PROMPTED THE WARNING...HAS MOVED SOUTH INTO ALLEN COUNTY. RAIN CURRENTLY FALLING IN EXTREME SOUTHERN BARREN COUNTY WILL END SHORTLY. AT 1100 PM CDT LAW ENFORCEMENT OFFICIALS REPORTED SEVERAL ROADS WERE STILL CLOSED. SPECIFICALLY...HIGHWAY 68...WEST OF GLASGOW WAS CLOSED JUST EAST OF THE COUNTY LINE. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODS AND FLASH FLOODS. DO NOT DRIVE THROUGH FLOODED ROADWAYS OR BARRICADES...IT MAY BE DIFFICULT TO JUDGE THE ACTUAL DEPTH OF THE WATER. $$ JSD
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this flash flood warning went out at Sep 3, 8:05 PM CDT, 1 hour 4 minutes earlier.
Area forecast discussion, Sep 3, 8:05 PM CDT, 1 hour 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOUISVILLE KY 905 PM EDT WED SEP 3 2003 ...SHORT-TERM UPDATE... SCT SHRA WITH ISO TS OVER SRN PARTS OF KY THIS EVE, AHEAD OF SFC TROF ALIGNED FROM KCVG TO KHOP. WEAK MOIST INFLOW HAS BEEN ALIGNED PARALLEL TO STORM MOTIONS, SO MESOSCALE TRAINING OF CELLS HAS BEEN NOTED THIS EVE, RESULTING IN A FEW FLOOD ADVISORIES BEING ISSUED WITH RAINFALL AMTS IN 2-3 RANGE. PER RUC PW FIELDS, AREA OF SCT SHRA LOOKS TO SLIDE SLOWLY SEWD AND EXIT FA DURING OVERNIGHT HOURS. MOST OF THE LMK FA WILL THEN BE SANDWICHED BTWN FIRST SFC TROF OVER ERN KY/TN BY 9Z/THU, AND MORE ROBUST 2ND TROF OVER CEN IND WITH MUCH DRIER AIR POLEWARD OF IT. GIVEN THAT WELL STILL BE WITHIN A MOIST AIRMASS AUGMENTED BY RECENT SIGNIFICANT RAINS, AND WITH SKIES EXHIBITING SOME CLEARING, THINK FOG WILL BECOME AN ISSUE TOWARDS DAYBREAK, ESP OVER SRN IN AND NWRN KY. 12/18Z ETA FCST RAOBS SHOW FOG PROFILE, WITH SATURATED LAYER BELOW 600FT AGL NOCTURNAL INVERSION. POTENTIAL LIMITING FACTORS INCLUDE ADDTL CLOUD COVER NOW OVER MO MVG EWD, AND A SLIGHTLY INCREASED PRESSURE GRADIENT BTWN THE TWO TROF AXES WHICH MAY YIELD MORE OF A LOW CLOUD REGIME TWDS MORNING. XXV .LMK...NONE.
Hazardous weather outlook, Sep 3, 2:45 PM CDT, 6 hours 24 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-041100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LOUISVILLE KY 345 PM EDT WED SEP 3 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL KENTUCKY AND SOUTH CENTRAL INDIANA. .DAY ONE...TONIGHT. SHOWERS AND A FEW THUNDERSTORMS WILL CONTINUE THIS EVENING ACROSS MUCH OF SOUTH-CENTRAL KENTUCKY. MOST OF THE ACTIVITY SHOULD REMAIN SOUTH OF THE WESTERN KENTUCKY PARKWAY. LOCALIZED FLOODING PROBLEMS WILL BE POSSIBLE...AS SOME NARROW BANDS OF SHOWERS MAY REPEAT OVER THE SAME AREA. PONDING WATER ON ROADS AND UNDERPASSES WILL ALSO BE POSSIBLE. THE RAIN IS EXPECTED TO DIMINISH AND END AFTER DARK THIS EVENING. PATCHY DENSE FOG WILL BE POSSIBLE LATE TONIGHT...ESPECIALLY IF CLOUDS PART AND ALLOW THE TEMPERATURE TO FALL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. JB
In the hours before
Local storm report, Sep 3, 5:15 PM CDT, 3 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
615 PM EDT WED SEP 3 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0500 PM HARTFORD KY FLOOD
09/03/03 OHIO MOUNT VERNON ROAD, LAKE
LANE, AND ROUND HILL ROAD
WERE CLOSED AND BARRICADED
DUE TO HIGH WATER. REPORTED
BY LAW ENFORCEMENT.
MRCLocal storm report, Sep 3, 7:16 PM CDT, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
816 PM EDT WED SEP 3 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0810 PM ATHERTONVILLE KY FLOOD
09/03/03 LARUE THE ROLLING FORK RIVER WAS
OUT OF ITS BANKS, AND UP TO
THE DOOR OF SOME HOMES.
REPORTED BY OFF DUTY NWS
EMPLOYEE.
MRCLocal storm report, Sep 3, 9:06 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
1006 PM EDT WED SEP 3 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1000 PM CAVE CITY KY FLOOD
09/03/03 BARREN WATER WAS IN HOUSES AND
COVERING ROADS. WATER WAS
ALSO IN HOUSES IN PARK
CITY. REPORTED BY LAW
ENFORCEMENT.
MRCNearby
Flash Flood Warnings in Kentucky, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.